Washington, 2016Heavy Snow in Washington, January 12 to 13, 2016
January 12 to 13, 2016 · NWS OTX · 6 events in 6 counties and zones
A low pressure system with a well maintained moisture tap moved up in a warm southwest to northeast path over Eastern Washington. It overran the cold air in place at lower levels of the atmosphere and spread snow from west to east which did change to some freezing rain then rain for some lowland locations.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system with a well maintained moisture tap moved up in a warm southwest to northeast path over Eastern Washington. It overran the cold air in place at lower levels of the atmosphere and spread snow from west to east which did change to some freezing rain then rain for some lowland locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 12, 2:59 PM PST, 1 hour 1 minute earlier.
Area forecast discussion, Jan 12, 2:59 PM PST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Spokane WA
259 PM PST TUE JAN 12 2016
.SYNOPSIS...
Heavy snow will develop over the Cascades and portions of central
Washington this evening while much of eastern Washington will
experience a cold rain. The combination of rain and melting snow
may contribute to rises on small streams over the Palouse
Wednesday into Thursday. An active weather pattern is expected
through the weekend with a round of light snow possible Thursday
night into Friday and more rain and snow likely Saturday into
Sunday.
&&
.DISCUSSION...
...HEAVY SNOW TO IMPACT PORTIONS OF CENTRAL WASHINGTON AND MOUNTAINS
OF NORTHEAST WASHINGTON AND NORTH IDAHO TONIGHT INTO WEDNESDAY...
* Overview: A warm and very moist storm system will overspread
the Inland Northwest this evening and linger into Thursday
morning. Heavy snow will impact the Cascades, portions of
western Basin, Okanogan Country, and Northeastern mountains
while light to moderate rains fall across the Basin, Palouse,
and Spokane-Cda Area. Within this transition zone from rain to
snow...a complicated forecast will exist with the potential for
busted snow amounts. Precipitation will be driven by strong
isentropic/upslope ascent tonight with a strong push of midlevel
warming punching into Ern WA and N ID. A cold front will push
through the region Wednesday afternoon with precipitation ending
in the lee of the Cascades early in the day but continuing for a
large area of Ern WA and Nrn ID into Thursday morning. The
height of the midlevel warming will occur Wednesday morning then
snow levels will be lowering near or slightly below 3000 feet
for most locations so as much of SE WA and the lower ID
Panhandle contend with rain or wet snow tonight...look for a
renewed threat for snow on the higher elevations by Wednesday
evening. Gusty winds and above freezing temperatures will eat
away at the snowpack across SE WA into the Moscow Area. Combined
with the potential for around one of rain over the 24-36 period
could result in minor flood problems which is discussed further
below. Much of the region will dry out by midday Thursday
outside some lingering light mountain showers.
* Potential Impacts: Snowfall rates could be real intense in the
Cascades...Wenatchee Area...Okanogan Valley/Highlands...and
Waterville Plateau which could overwhelm road crews making it
very difficult to travel. All mountain passes will be impacted
by snow with the heaviest activity at Stevens and at
times...Sherman and Snoqualmie. The Wednesday morning commute is
likely to be slick for communities in central WA and far
northern WA/ID but should be in good shape by the afternoon as
temperatures warm above freezing. Meanwhile, the warmer
temperatures rain could lead to potential problems on the east
side of the state and N Idaho. Any side roads that were never
plowed from the last few weeks of snow will have the potential
to becoming slush. Minor flooding will also be possible in areas
of poor drainage and look for rises on smaller streams.
* Snow Amounts/Confidence Levels: Highest confidence is in the Methow
Valley where temps are solidly in the 20s. Confidence is
moderate to high for the remainder of the zones under a Winter
Storm Warning where temperatures remain around 30F. Snow amounts
for the East Slopes will be 5-10" with locally higher amounts on
the crest. The remaining zones will range from 3-6" with locally
higher amounts. Confidence is lower for the Western Basin,
Northeastern WA, and N Idaho which are under winter weather
advisories. The warmer air aloft and at the surface will be a
much bigger player with snow levels and accumulation potential.
At 230PM...light N winds have warmed temps from Moses Lake to
Ephrata to 35F with wetbulb profiles just around 32F. A similar
scenario for the Northeastern Valleys which are flirting with or
slightly above freezing. Some spots may hold onto the cooler air
slightly longer leading to more snow than forecast while others
warm and achieve less. The mountains carry higher confidence for
moderate snow amounts. The bulk of the snow for the Camas
Prairie, Blues, southern Shoshone County, and Palouse will come
Wednesday evening and night as snow levels come down with
confidence highest above 3500 feet and lower below. Amounts
through Thursday morning will be 1-3" below 3000 feet if any
falls with the potential for 3-6" above and up to a foot in the
higher peaks of Shoshone County.
* Wind/Temperatures: Gusty east to southeast winds of 10 to 25
mph have developed around the Blues and into the Palouse and
will slowly expand north/northwest into the Upper Columbia Basin
and Spokane Area. Temperatures will be above freezing
accompanying these winds. Ridgetops will also be breezy in the
Central Panhandle Mtns of Idaho but generally from the
southwest. The stable profile will keep each wind direction in
its place until the cold front passage Wednesday afternoon when
all winds swing around to the southwest with the potential for
gusts 20-30 mph range. Damaging winds are not expected but the
aviation community should prepare for wind shear. Overnight
temperatures will not fall from the current readings in most
locations and even rise slowly by morning for the southeastern
zones. All valleys will warm into the mid to upper 30s by
Wednesday afternoon. /sb
Thursday night through Sunday night...A deep low pressure system
will become established over the Gulf of Alaska sending a series
of short wave troughs across the Inland NW. The flow aloft
initially is out of the west then becomes southwest over the
weekend. This in should lead to a slight warming trend and rise in
snow levels over the weekend into early next week. The systems
will also become gradually wetter as subtropical moisture gets
entrained at times.
The first system arrives Thursday night into Friday. Right now
the forecast favors the ECMWF and NAM solutions with the energy
stretching as it moves east of the Cascades with the bulk of the
energy dropping into southern Washington and Oregon. This track
would give the best chances for light snow accumulations to the
Wenatchee area extending southeast into the Palouse, Blue
Mountains, and Camas Prairie. The NAM and ECMWF suggest the
potential for 1-3 inches of snow in these areas. The GFS model
shows less stretching and as about double the amounts of qpf as
all other guidance. Light snow could impact areas further north
all the way up to the Canadian border but snow amounts of under an
inch are favored for areas north of Wenatchee and the Palouse.
On Saturday the next system arrives with a better moisture tap
from the southwest. A warm front will lead to widespread
precipitation. Primarily snow is expected on Saturday for most
locations north of I-90 including the Spokane area before snow
levels rise on Sunday as yet an even milder system enters. If
current models verify rain and mountain snow would be the most
likely scenario on Sunday from I-90 south...with a mix of rain and
snow for the northern valleys and near the Cascades.
Despite the warming trend...it looks like the mountains will stay
as snow with several rounds of accumulating snow with travel
impacts likely. /JW
Monday and Tuesday: The medium range models continue an unsettled
on-shore flow Monday and Tuesday. There is a trend toward more
of a split flow pattern by Tuesday with the upper jet sinking
southward toward central California. However, the ECMWF, GFS, and
Canadian models continue to push weak troughs into the Pacific
Northwest. With the uncertainty of the timing and strength of
these shortwaves, precipitation chances have been trended toward
climatology. /GKoch
&&
.AVIATION...
18Z TAFS: A moisture rich frontal system will spread rain and snow
into the Inland Northwest this afternoon into tonight. Rain will
be the primary precipitation type for Lewiston, Pullman, Spokane,
and Coeur d'Alene. Moses Lake will be closer to the rain/snow line
this afternoon and evening, but should also be rain. Wenatchee,
Chelan, and Omak look to be within the cold air dammed against the
Cascades and should experience snow, or a snow/rain mix, with
moderate to heavy snow intensity in the 00z to 06z time frame. Wet
snow accumulations up to 4 inches will be possible at Wenatchee
this evening before the precipitation band spreads eastward. Low
level wind shear has been added to the Spokane, Coeur d'Alene, and
Pullman TAFs between 07z-11z time frame with the passage of the
frontal system. /GKoch
&&
.HYDROLOGY...
Minor flooding will be possible in areas of poor drainage across
Eastern Washington and North Idaho. Enhanced snowmelt is not a
concern for Northeastern Washington or Northern Idaho Panhandle so
any flooding will be from clogged drainages. Enhanced snowmelt is
a concern for Southeastern Washington and Idaho Palouse where the
snowpack is hold 2-4 inches of water content. Combined with the
potential for up to an inch of rainfall over the next 36 hours,
significant rises will be possible on Paradise Creek and low-lying
areas with poor drainage will be prone to minor flooding Wednesday
through Thursday morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 34 39 29 33 28 34 / 100 90 20 10 50 40
Coeur d'Alene 34 39 30 34 28 34 / 100 90 30 20 50 50
Pullman 38 41 31 35 31 36 / 100 100 90 20 70 50
Lewiston 39 46 34 41 32 43 / 60 70 90 20 60 30
Colville 32 38 26 33 28 34 / 100 90 10 10 40 40
Sandpoint 32 37 31 33 26 33 / 100 100 30 30 40 50
Kellogg 33 38 31 32 28 33 / 100 100 100 60 50 50
Moses Lake 33 38 25 36 31 36 / 100 60 10 10 60 20
Wenatchee 31 39 30 36 29 37 / 100 50 10 10 70 30
Omak 31 38 27 33 28 33 / 100 70 0 10 50 40
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 7 PM this evening to 5 AM PST
Thursday for Central Panhandle Mountains.
Winter Weather Advisory from 7 PM this evening to 7 AM PST
Wednesday for Northern Panhandle.
WA...Winter Storm Warning until 5 AM PST Wednesday for Okanogan
Highlands-Okanogan Valley-Waterville Plateau-Wenatchee Area.
Winter Weather Advisory from 7 PM this evening to 7 AM PST
Wednesday for Northeast Mountains.
Winter Storm Warning until 10 AM PST Wednesday for East Slopes
Northern Cascades.
Winter Weather Advisory until 5 AM PST Wednesday for Moses Lake
Area-Upper Columbia Basin.
&&Hazardous weather outlook, Jan 12, 1:13 PM PST, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
113 PM PST TUE JAN 12 2016
WAZ038-041>044-132115-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
113 PM PST TUE JAN 12 2016
This Hazardous Weather Outlook is for portions of Central
Washington and North Central Washington.
.DAY ONE...THIS AFTERNOON AND TONIGHT
MODERATE TO HEAVY SNOW WILL IMPACT THE AREA THIS EVENING AND
TONIGHT THEN TAPER OFF WEDNESDAY MORNING. SNOWFALL RATES COULD BE
INTENSE AT TIMES PRODUCING 1 TO 2 INCHES PER HOUR.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
More snow is expected Saturday and Sunday. Moderate to locally
heavy snow amounts are possible along the East Slopes of the
Cascades. Light to moderate snow amounts are also possible for the
Wenatchee area, Waterville Plateau, Okanogan Valley, and Okanogan
Highlands.
IDZ002-003-026-WAZ032-033-036-132115-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-
113 PM PST TUE JAN 12 2016
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Northeast Washington and Southeast
Washington.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
RAIN AND WARMER TEMPERATURES TONIGHT INTO WEDNESDAY WILL BRING THE
POTENTIAL FOR MINOR LOCALIZED FLOODING IN AREAS OF POOR DRAINAGE
AND AROUND PARADISE CREEK. SIDE STREETS THAT ARE STILL COVERED IN
SNOW COULD BECOME SOFT AND SLUSHY AND HARD TO NAVIGATE.
IDZ001-004-027-WAZ031-037-132115-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
NORTHEAST MOUNTAINS-
113 PM PST TUE JAN 12 2016
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Northeast Washington and Southeast
Washington.
.DAY ONE...THIS AFTERNOON AND TONIGHT
LIGHT TO MODERATE SNOW WILL FALL ABOVE 3000 FEET THIS EVENING THEN
SNOW LEVELS WILL RISE AROUND 4000 FEET. SNOWY TRAVEL IS POSSIBLE
ON HIGHER ELEVATIONS INCLUDING LOOKOUT PASS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SNOW WILL CONTNUE INTO WEDNESDAY NIGHT WITH SNOW LEVELS LOWERING
BETWEEN 2500 AND 3000 FEET BRINGING THE POTENTIAL FOR ONE TO THREE
INCHES OF SNOW. THE HIGHER PEAKS OF THE CENTRAL PANHANDLE
MOUNTAINS COULD RECEIVE UPWARDS OF A FOOT OF SNOW BY THURSDAY
MORNING.
WAZ034-035-132115-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-
113 PM PST TUE JAN 12 2016
This Hazardous Weather Outlook is for portions of East Central
Washington.
.DAY ONE...THIS AFTERNOON AND TONIGHT
LIGHT TO MODERATE SNOW WILL FALL ACROSS EXTREME WESTERN GRANT
COUNTY AND NORTHWEST LINCOLN COUNTY WHILE RAIN FALLS ON EASTERN
PORTIONS OF THE COUNTY. SNOWY TRAVEL WILL BE POSSIBLE ALONG
SECTIONS OF HIGHWAY 2 AND INTERSTATE 90.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
No hazardous weather is expected at this time.
Heavy Snow, East Slopes Northern Cascades
- When
- January 12, 4:00 PM PST to January 13, 10:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- Trained Spotter
Snow began around 4 pm Tuesday and ended or decreased substantially in intensity at around 10 am Wednesday January 13,2016. Trained spotters and social network posts reported new snow amounts between 8 inches of snow at Twisp, WA and 9 inches of snow 5 miles west northwest of Entiat, WA to a maximum of 12 inches at Leavenworth, WA.
Heavy Snow, Okanogan Valley
- When
- January 12, 4:00 PM PST to January 13, 10:00 AM PST
- Where
- Okanogan Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.143, -119.716 (the zone’s center; the record gives no point)
Snow began around 4 pm Tuesday and ended or decreased substantially in intensity at around 10 am Wednesday January 13,2016. Trained spotters and social network posts reported new snow amounts of 6 inches at Tonasket, WA and 3 miles north northeast of Brewster, WA to a maximum of 8 inches of snow 3 miles southeast of Malott, WA.
Heavy Snow, Northeast Mountains
- When
- January 12, 4:00 PM PST to January 13, 10:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
Snow began around 4 pm Tuesday and ended or decreased substantially in intensity at around 10 am Wednesday January 13,2016. Trained spotters and social network posts reported new snow amounts of 4 inches 6 miles west northwest of Diamond Lake, 11 miles west of Springdale, and Kettle Falls, Washington to a maximum of 5 inches of snow at Boundary Dam, WA.
Heavy Snow, Wenatchee Area
- When
- January 12, 4:00 PM PST to January 13, 10:00 AM PST
- Where
- Wenatchee Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.802, -120.155 (the zone’s center; the record gives no point)
Snow began around 4 pm Tuesday and ended or decreased substantially in intensity at around 10 am Wednesday January 13,2016. A trained spotter 5 miles south of Wenatchee, WA reported 4 inches of new snow from this storm system passage.
Heavy Snow, Waterville Plateau
- When
- January 12, 4:00 PM PST to January 13, 10:00 AM PST
- Where
- Waterville Plateau forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.471, -119.572 (the zone’s center; the record gives no point)
Snow began around 4 pm Tuesday and ended or decreased substantially in intensity at around 10 am Wednesday January 13,2016. A Coop observer reported 7.5 inches of new snow at Waterville, WA from this storm system.
Heavy Snow, Okanogan Highlands
- When
- January 12, 4:00 PM PST to January 13, 10:00 AM PST
- Where
- Okanogan Highlands forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
Snow began around 4 pm Tuesday and ended or decreased substantially in intensity at around 10 am Wednesday January 13,2016. A trained weather spotter reported 4 inches of new snow 10 miles northwest of Kettle Falls, WA from this storm system.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Indiana, January 12, 201610 injured · 3 events
- Lake-Effect Snow in New York, January 12 to 14, 2016$288,000 · 11 events
- Winter Weather in Ohio, January 12, 201627 events
- Winter Weather in Indiana, January 12, 201622 events
- Heavy Snow in Maine, January 12 to 13, 201612 events
- Heavy Snow and Damaging Winds in California, January 12 to 15, 2016$6,000 · 83 kt wind · 10 events
- Heavy Snow in Maine, January 12 to 13, 20169 events
- Winter Weather in Ohio, January 12, 20168 events
- Winter Storm and Winter Weather in Michigan, January 12, 20165 events
- High Surf in California, January 12 to 13, 20165 events
- Winter Weather in West Virginia, January 12, 20164 events
- Winter Weather in Michigan, January 12 to 13, 20163 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607745, 607748, 607750, 607754, 607756, 607757.